Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 181, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 20, 2012, 2:53 PM CDT for Mississippi County, Arkansas; Tipton County, Tennessee. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2012, 2:53 PM CDT (19:53 UTC)
- Expired
- May 20, 2012, 3:10 PM CDT
- In force
- 17 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Mississippi County, AR, Tipton County, TN
The radar
The Memphis radar (KNQA), 21 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1577 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
639
WUUS54 KMEG 201953
SVRMEG
ARC093-TNC167-202030-
/O.NEW.KMEG.SV.W.0181.120520T1953Z-120520T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT SUN MAY 20 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
WESTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 330 PM CDT
* AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WILSON...
AND MOVING SOUTHEAST AT 5 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3563 8998 3560 8995 3559 8996 3556 8995
3554 8991 3555 8989 3540 8977 3539 8978
3540 9004 3551 9020
TIME...MOT...LOC 1954Z 322DEG 6KT 3551 9002
$$1 follow-up statement
681
WWUS54 KMEG 202010
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CDT SUN MAY 20 2012
ARC093-TNC167-202020-
/O.CAN.KMEG.SV.W.0181.000000T0000Z-120520T2030Z/
MISSISSIPPI AR-TIPTON TN-
310 PM CDT SUN MAY 20 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TIPTON AND SOUTH
CENTRAL MISSISSIPPI COUNTIES IS CANCELLED...
AT 310 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3563 8998 3560 8995 3559 8996 3556 8995
3554 8991 3555 8989 3540 8977 3539 8978
3540 9004 3551 9020
TIME...MOT...LOC 2010Z 322DEG 6KT 3549 9000
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:46 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 20, 12:46 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1246 PM CDT SUN MAY 20 2012 .UPDATE... UPDATED FOR THE 18Z AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 1105 AM CDT SUN MAY 20 2012/ DISCUSSION...15Z SURFACE ANALYSIS PLACES A SURFACE LOW OVER WISCONSIN WITH A TRAILING COLD FRONT EXTENDING SOUTH ACROSS SOUTHWEST MISSOURI AND EASTERN OKLAHOMA. AS OF 10 AM CDT...TEMPERATURES ARE ALREADY IN LOWER 80S AT MOST LOCATIONS. VISIBLE SATELLITE OVER THE PAST COUPLE OF HOURS HAS SHOWN SOME ALTO-CUMULUS CLOUDS LOCATED ALONG THE MISSISSIPPI RIVER DELTA AROUND MEMPHIS. LATEST SHORT TERM TRENDS INDICATE A POTENTIAL FOR PULSE TYPE THUNDERSTORMS TO DEVELOP ACROSS THE MID SOUTH...MAINLY ALONG AND NORTH OF I-40 TODAY IN ASSOCIATION WITH MAXIMUM DAYTIME HEATING. MODIFIED 12Z RAOBS FROM OHX/LZK BASED ON A (89-91/58) PARCEL YIELDS SURFACE BASED CAPE VALUES BETWEEN 2000-2500 J/KG...LI/S BETWEEN -6 TO -8...AND WEAK WINDS ALOFT. THUS...ANY THUNDERSTORMS THAT DO DEVELOP ARE NOT ANTICIPATED TO MOVE MUCH AT ALL. A POTENTIAL FOR AN ISOLATED STRONG TO PERHAPS SEVERE THUNDERSTORM OR TWO MAY BE POSSIBLE WITH THE MAIN SEVERE WEATHER THREAT BEING DAMAGING WINDS POSSIBLE FROM MICROBURSTS. THUS...WILL MENTION THREAT IN THE HAZARDOUS WEATHER OUTLOOK. THINK ISOLATED POPS ACROSS A MAJORITY OF THE FORECAST AREA WITH THE EXCEPTION OF A TIER OR TWO OF COUNTIES ACROSS NORTH MISSISSIPPI ARE JUSTIFIED FOR THIS AFTERNOON. WILL ALSO KEEP CHANCE POPS IN FOR PORTIONS OF NORTHEAST ARKANSAS AS THE COLD FRONT BEGINS TO APPROACH THE AREA BY TONIGHT. WILL RAISE HIGH TEMPERATURES SLIGHTLY AND ADJUST POPS BASED ON THESE TRENDS. UPDATED GRIDS WILL BE AVAILABLE SHORTLY. CJC && .PREV DISCUSSION... /ISSUED 332 AM CDT SUN MAY 20 2012/ DISCUSSION... CURRENTLY...SKIES ARE MOSTLY CLEAR ACROSS THE MIDSOUTH WITH SOME CIRRUS BLOW OFF MOVING INTO NORTHEAST ARKANSAS FROM CONVECTION OVER THE SOUTHERN PLAINS. TEMPS ARE IN THE 60S WITH MEMPHIS SITTING AT 71 AT 08Z. DEWPOINTS ARE GENERALLY IN THE LOWER 60S WITH CALM/LIGHT SOUTHEAST WINDS. TODAY THROUGH MONDAY NIGHT...UPPER LEVEL RIDGING WILL SLOWLY BREAK DOWN TODAY BUT NOT BEFORE MOST PLACES EXPERIENCE ANOTHER NICE LATE SPRING DAY. EXPECT PLENTY OF SUNSHINE WITH HIGHS AGAIN REACHING NEAR 90. BY LATE THIS AFTERNOON A WEAK COLD FRONT AND TRAILING MID LEVEL TROF WILL APPROACH FROM THE NORTHWEST. THE AIRMASS ACROSS THE REGION WILL DESTABILIZE WITH SBCAPES GREATER THAN 1500 J/KG AND LIFTED INDEX VALUES AROUND -6C. THE 00Z NAM DEVELOPS CONVECTION ALONG THE I-44 CORRIDOR THIS AFTERNOON AND PRODUCES A COLD POOL WHICH PUSHES CONVECTION TO THE EAST MORE RAPIDLY THIS AFTERNOON AND THIS EVENING THAN EITHER THE GFS OR ECMWF. DECIDED TO INCREASE POPS SOME THIS EVENING TO COVER THIS SCENARIO. THOUGH ORGANIZED SEVERE WEATHER REMAINS UNLIKELY...VERY WEAK WINDS ALOFT...WILL ADD THE MENTION OF A FEW STRONG STORMS TO THE HWO TONIGHT SINCE THE INVERTED V SOUNDINGS SUGGEST GUSTY WINDS WOULD BE A POSSIBILITY WITH ANY THUNDERSTORMS. THE CONVECTION WILL MOVE EAST OVERNIGHT AS THE COLD FRONT PUSHES INTO NORTH MISSISSIPPI. MONDAY LOOKS A LITTLE TRICKY. THE SURFACE FRONT SHOULD PUSH SOUTH OF THE AREA IN THE MORNING. SOME POST FRONTAL CONVECTION WILL BE POSSIBLE...MAINLY DURING THE AFTERNOON... AS SURFACE HEATING COMBINED WITH THE MID LEVEL TROF MOVING THROUGH DESTABILIZES THE AIRMASS. BEST CHANCES WILL BE SOUTH OF I-40. A FEW STRONG STORMS WILL BE POSSIBLE SOUTH OF I-40 MONDAY AFTERNOON. EXPECT COOLER TEMPS ON MONDAY WITH LOWER 80S ACROSS THE NORTH AND MID 80S ACROSS NORTH MISSISSIPPI. SOME CLEARING WILL OCCUR ACROSS THE NORTH HALF MONDAY AFTERNOON WHERE PRECIP CHANCES WILL DIMINISH AND SURFACE HIGH PRESSURE BEGINS TO BUILD IN. KEPT SOME LINGERING POPS ACROSS NORTHEAST MISSISSIPPI MONDAY EVENING FOLLOWED BY CLEARING SKIES AREA WIDE AFTER MIDNIGHT AND MUCH COOLER TEMPS WITH LOWS IN THE 50S ACROSS A GOOD PART OF THE AREA. TUESDAY AND TUESDAY NIGHT...NORTHWEST FLOW ALOFT COMBINED WITH SURFACE HIGH PRESSURE WILL PRODUCE A CLOSE TO A PERFECT DAY WITH LIGHT WINDS...MOSTLY SUNNY SKIES AND RELATIVELY COOL TEMPS...AROUND 80. THE HIGH WILL START TO MOVE EAST BUT NOT BEFORE ANOTHER RELATIVELY COOL NIGHT WITH LOWS IN THE 50S TO AROUND 60 TUESDAY NIGHT. WEDNESDAY THROUGH SATURDAY...GET READY FOR SOME BUILDING HEAT. MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT BUILDING A STRONG UPPER LEVEL HIGH PRESSURE OVER THE REGION IN RESPONSE TO A DEVELOPING WEST COAST TROF. AS A RESULT EXPECT HEAT TO QUICKLY BUILD BY THE END OF THE WEEK WITH HIGHS IN THE MID 90S POSSIBLE BY THE WEEKEND. THE HUMIDITY LEVEL SHOULD CREEP UP AS WELL UNDER THE PERSISTENT SOUTHERLY SURFACE FLOW. SJM && .AVIATION... 18Z TAF CYCLE VFR CEILINGS AND VISIBILITIES WILL PREVAIL AT ALL SITES THROUGH THIS EVENING AS HIGH PRESSURE REMAINS OVER THE MID SOUTH. DEEPER MOISTURE NOTED FROM THE GOES SATELLITE SOUNDER ALONG AND WEST OF THE MISSISSIPPI RIVER. WEAK CAPPING...STRONG HEATING...AND INCREASED MOISTURE SHOULD ALLOW FOR ISOLATED THUNDERSTORMS IN THE VICINITY OF KMEM AND KJBR THIS AFTERNOON. SOUTHWEST WINDS SHOULD CONTINUE BETWEEN 5 AND 10 KTS. A SHORTWAVE OVER THE PLAINS STATES THIS AFTERNOON WILL MOVE EAST TONIGHT AND MAY HELP TO INCREASE CONVECTIVE COVERAGE OVER THE MID SOUTH FROM WEST TO EAST THIS EVENING. HAVE MAINTAINED TEMPO GROUPS FOR THUNDERSTORMS AT KJBR (02-05Z)...KMEM (03-06Z)...AND KMKL (04-07Z)...ALTHOUGH STILL THINK ANY CONVECTION THAT DEVELOPS WILL LIKELY REMAIN LOOSELY ORGANIZED. CONFIDENCE LOWER THAN PREFERRED REGARDING TEMPO CONDITIONS. CONVECTION SHOULD DIMINISH IN COVERAGE LATER TONIGHT AND MAINTAINED VCTS. BEST CHANCES FOR SHOWERS AND THUNDERSTORMS ON MONDAY MORNING WILL BE IN THE VICINITY OF KTUP WITH EVEN HIGHER CHANCES ANTICIPATED BY MONDAY AFTERNOON AS WEAK COLD FRONT MOVES SOUTH. RAIN CHANCES SHOULD END FURTHER NORTH AT KJBR...KMKL BY MIDDAY. WINDS WILL BECOME NORTHERLY AROUND 10 KTS BEHIND THE FRONT LATER MONDAY MORNING AT NORTHERN TAF SITES. JLH && .PRELIMINARY POINT TEMPS/POPS... MEM 68 83 60 81 / 40 40 10 10 MKL 64 81 52 78 / 40 40 10 10 JBR 64 79 55 81 / 50 20 10 10 TUP 64 85 59 81 / 20 40 20 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 20, 12:41 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1241 PM CDT SUN MAY 20 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1241 PM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH THE MID SOUTH TONIGHT. A FEW STRONG STORMS AND PERHAPS AN ISOLATED SEVERE THUNDERSTORM ARE POSSIBLE WEST OF THE MISSISSIPPI RIVER LATE THIS AFTERNOON AND ACROSS THE ENTIRE MIDSOUTH TONIGHT. DAMAGING WINDS UP TO 60 MPH IS THE MAIN THREAT WITH ANY THUNDERSTORM THAT REACHES SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW STRONG STORMS ARE POSSIBLE ALONG AND SOUTH OF INTERSTATE 40 MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 20, 2:42 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 242 PM CDT SUN MAY 20 2012 ARZ028-TNZ048-049-202015- MISSISSIPPI AR-LAUDERDALE TN-TIPTON TN- 242 PM CDT SUN MAY 20 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 315 PM CDT FOR... SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS... SOUTHWESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE... WEST CENTRAL TIPTON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING WINDS BETWEEN 30 MPH AND 40 MPH WAS LOCATED OVER WILSON AT 242 PM CDT. THE STORM WAS MOVING SOUTHEAST AT 5 MPH. VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN LAUDERDALE...MISSISSIPPI AND TIPTON COUNTIES...INCLUDING LOCATIONS NEAR WILSON...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES THE CHUTE. && LAT...LON 3567 8988 3546 8983 3545 9014 3564 9014 TIME...MOT...LOC 1942Z 270DEG 1KT 3557 9001
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 4:57 PM CDT | Special Weather Statement | MEG | Crittenden | 33 min |
| May 20, 5:09 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden | 51 min |
| May 20, 5:35 PM CDT | Special Weather Statement | MEG | Crittenden | 25 min |
| May 20, 5:43 PM CDT | Special Weather Statement | MEG | Crittenden | 32 min |
| May 20, 5:55 PM CDT | Special Weather Statement | MEG | Crittenden | 35 min |
| May 20, 6:31 PM CDT | Special Weather Statement | MEG | Crittenden | 29 min |
| May 20, 6:35 PM CDT | Special Weather Statement | MEG | Mississippi | 25 min |
| May 20, 6:40 PM CDT | Flash Flood Warning | MEG | Crittenden | 84 min |
| May 20, 6:58 PM CDT | Special Weather Statement | MEG | Greene | 32 min |
| May 20, 2:42 PM CDT | Special Weather Statement | MEG | Tipton | 33 min |
| May 20, 4:20 PM CDT | Special Weather Statement | MEG | Dyer | 25 min |
| May 20, 4:27 PM CDT | Special Weather Statement | MEG | Lake | 18 min |
| May 20, 4:43 PM CDT | Special Weather Statement | MEG | Lake | 27 min |
| May 20, 4:46 PM CDT | Special Weather Statement | MEG | Lake | 29 min |
| May 20, 4:54 PM CDT | Severe Thunderstorm Warning | MEG | Lake | 34 min |
| May 20, 5:15 PM CDT | Special Weather Statement | MEG | Madison | 30 min |
| May 20, 5:17 PM CDT | Special Weather Statement | MEG | Lake | 28 min |
| May 20, 6:08 PM CDT | Special Weather Statement | MEG | Weakley | 22 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2012Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.